The Liouville property and random walks on topological groups
Friedrich Martin SchneiderTechnische Universität Dresden, Germany
Andreas ThomTechnische Universität Dresden, Germany
We study harmonic functions and Poisson boundaries for Borel probability measures on general (i.e., not necessarily locally compact) topological groups, and we prove that a second-countable topological group is amenable if and only if it admits a fully supported, regular Borel probability measure with trivial Poisson boundary. This generalizes work of Kaimanovich–Vershik and Rosenblatt, confirms a general topological version of Furstenberg’s conjecture, and entails a characterization of the amenability of isometry groups in terms of the Liouville property for induced actions. Moreover, our result has non-trivial consequences concerning Liouville actions of discrete groups on countable sets.
Cite this article
Friedrich Martin Schneider, Andreas Thom, The Liouville property and random walks on topological groups. Comment. Math. Helv. 95 (2020), no. 3, pp. 483–513DOI 10.4171/CMH/494